Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Menopause

Post-hysterectomy and Vagifem

11/09/2006

Question:

Hi, I underwent a abdominal hysterectomy four months ago due to a large fibroid which was causing numerous problems. I am forty eight years of age, weigh 56kg and am very fit. Since my hysterctomy I seem to be struggling to manage my weight which has never been an issue and sex has become painful and I am suffering dryness. I developed a UTI and my local doctor prescribed antibiotics and thought I may benefit from Vagifem. I have taken one week of Vagifem and am now suffering from extremely swollen and sore breasts with an insatiable appetite. I have not had swollen breasts for a considerable period of time and am concerned that by continuing to take these, if will make my breasts constantly sore. Should I cease taking these and just rely on a lubricant instead when it comes to intercourse. I feel quite frustrated as there is so little information post-hysterectomy compared to up to the point of having one.

Answer:

The typical prescribing pattern for Vagifem is daily for two weeks and then twice a week.  You could immediately switch to twice a week and see if that feels better.  Some women find they need only one vaginal tablet per week to feel comfortable.  In the future there may be a lower of dose of Vagifem available.

Another option is to use the Vagifem once or twice a week until intercourse is comfortable again and then try to maintain that comfort with regular intercourse, lubricants for intercourse and a vaginal moisturizer (e.g., Replens and Silk-E).

Weight control is a problem for most people as they get older.  Muscle mass and muscle tone seem to disappear and most people have to eat less and exercise more to maintain their weight.

For more information:

Go to the Menopause health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati